A study led by academics at The University of Nottingham provides new evidence to confirm the link between newer contraceptive pills and higher risk of serious blood clots (known as venous thromboembolism or VTE).
The results, published today in the BMJ, show that pills containing one of the newer types of progestogen hormone (drospirenone, desogestrel, gestodene, and cyproterone) are associated with an increased risk of VTE than pills containing older progestogens (levonorgestrel and norethisterone).
The researchers, led by Yana Vinogradova, research fellow in Medical Statistics at the University, say this is “an important clarifying study” that “has sufficient power to provide reliable comparative findings for different formulations of combined oral contraceptives.
Ms Vinogradova added: “This is the largest study to date to investigate risk of thrombosis for different types of combined oral contraceptive drug using the two largest UK primary care databases. We hope the results, in due course, will help doctors with prescribing decisions.”
Around nine per cent of women of reproductive age worldwide use oral contraceptives, rising to 18 per cent of women in developed countries and 28 per cent of women in the UK.
Although the increased clot risk associated with combined oral contraceptives is well known, previous studies have used different methods to examine this link, so the relative risks associated with different combinations remain inconclusive.
The study aimed to address these differences to help explain the range of results.
They used prescription data from two large UK general practice databases to measure the associations between use of combined oral contraceptives and risk of VTE in women aged 15-49 years, adjusting for other known risk factors.
They found that current users of any combined oral contraceptive are at an increased risk of VTE compared with non-users of similar age and health status.
Compared with women not using oral contraceptives, women using older pills, containing levonorgestrel, norethisterone, and norgestimate, had about two and a half times increased risk of VTE. Women using newer pills, containing drospirenone, desogestrel, gestodene, and cyproterone, had around a four times increased risk of VTE.
Risks for women using newer pills were around 1.5-1.8 times higher than for women using older pills.
In absolute terms, the number of extra VTE cases per year per 10,000 treated women was lowest for levonorgestrel and norgestimate (six extra cases), and highest for desogestrel and cyproterone (14 extra cases).
This is an observational study so no definitive conclusions can be drawn about cause and effect.
Nevertheless, the authors say they believe this study “has the statistical power and sufficient adjustment for relevant confounders to be regarded as an important clarifying study, which has produced the most reliable possible risk estimates using currently available UK prescription data.”
The results “provide evidence for relevant authorities concerned with prescribing guidelines or those involved with regulation of safety of medicines,” they conclude.
Vinogradova’s study “addresses important questions about the risk of venous thromboembolism in women taking oral contraceptives, concluding that the risk is around twofold higher than the risk associated with older contraceptives,” writes Professor Susan Jick at Boston University’s School of Public Health in an accompanying editorial.
These results, combined with those of a similar Danish study published in 2011, “clarify inconsistencies in earlier studies and provide important guidance for the safe prescribing of oral contraceptives,” she concludes.
Professor Julia Hippisley-Cox, who is a co-author on the research paper and a GP at The University of Nottingham, said: “We have found a higher risk of thrombosis for some newer type of oral contraceptive pill in this research project. However, to put this in perspective, the risk is lower than the risk of thrombosis which naturally occurs during pregnancy. There is no suggestion that women should stop or change their treatment without medical advice since this could have undesirable consequences such as an unplanned pregnancy. Instead, anyone with concerns should discuss alternatives with their GP at their next routine appointment.”